Objective: We performed a real-life observation of patients with Parkinson disease (PD) who received duodenal levodopa infusion (DLI) to determine which adverse events caused treatment discontinuation and when such events occurred. Methods: All consecutive patients with PD treated at the Carlo Besta Neurological Institute were included. The patients were evaluated at baseline and after DLI at regular intervals. Their motor condition was assessed and adverse events were recorded. Results: Thirty-five patients with PD (15 men and 20 women) were included. They received DLI implants between October 2007 and September 2013. Four patients died of causes unrelated to the procedure. At the end of the study, 21 patients (60%) were still on treatment. DLI provided efficacious motor control in all patients. Discontinuation was most frequently caused by device- or infusion-related adverse events. Ten patients of the remaining 31 discontinued DLI. There were 2 main causes of withdrawal: stoma infection (4 patients), and worsening of dyskinesias not manageable with infusion reduction (3 patients). In most patients, discontinuations occurred during the first year after implant. Risk of discontinuation was related to age at implant, but no other demographic or clinical variables. Conclusions: We identified 2 main causes leading to DLI withdrawal during the first year postimplant and suggest adopting measures to prevent such occurrences. Elderly patients are at higher risk of treatment discontinuation.
ASJC Scopus subject areas
- Clinical Neurology